Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 147, NWS Denver/Boulder, CO

July 20, 2013Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2013, 3:24 PM MDT for Larimer County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 3:24 PM MDT (21:24 UTC)
Expired
Jul 20, 2013, 4:00 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS55 KBOU 202124
SVRBOU
COC069-202200-
/O.NEW.KBOU.SV.W.0147.130720T2124Z-130720T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
324 PM MDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO...

* UNTIL 400 PM MDT

* AT 324 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GLEN
  HAVEN...OR 20 MILES WEST OF FORT COLLINS...MOVING SOUTH AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ESTES PARK...DRAKE AND GLEN HAVEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4054 10554 4059 10527 4030 10518 4028 10548
TIME...MOT...LOC 2124Z 353DEG 20KT 4044 10543 

HAIL...1.00IN
WIND...<50MPH

$$

RPK
1 follow-up statement
658 
WWUS55 KBOU 202143
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
343 PM MDT SAT JUL 20 2013

COC069-202153-
/O.CAN.KBOU.SV.W.0147.000000T0000Z-130720T2200Z/
LARIMER CO-
343 PM MDT SAT JUL 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARIMER COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4054 10554 4059 10527 4030 10518 4028 10548
TIME...MOT...LOC 2141Z 353DEG 20KT 4033 10541 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:18 PM MDT, 6 minutes earlier.

Area forecast discussion, Jul 20, 3:18 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
318 PM MDT SAT JUL 20 2013

.SHORT TERM...EARLY CONVECTION HAS FIRED OVER THE FOOTHILLS...WITH
LARIMER COUNTY FAVORED FOR THE MOST PERSISTENT ACTIVITY. PROBABLY
A BIT MORE UNSTABLE THERE IN ADDITION TO HAVING BETTER CONVERGENCE
WITH THE ESE LOW LEVEL FLOW. INITIAL ACTIVITY HAS GENERATED CLOUD
COVER WHICH MAY LIMIT FURTHER DEVELOPMENT IN AREAS SOUTH OF
BOULDER...ESPECIALLY THE JEFFERSON/PARK COUNTY AREA WHERE DRIER
LOW LEVEL AIR APPEARS TO BE SPREADING.

ON THE PLAINS TEMPERATURES ARE A FEW DEGREES SHY OF CONVECTIVE
TEMPERATURE WHILE MOISTURE HAS BEGUN TO MIX OUT NEAR THE
MOUNTAINS. ESE WINDS SHOULD HELP THE MOISTURE HOLD ON BETTER
FURTHER EAST. ALL THIS IS ABOUT AS EXPECTED...WILL HOLD ON TO THE
SCATTERED STORMS EAST OF THE FRONT RANGE CITIES...PALMER DIVIDE
MAY WIND UP A BIT OVERDONE IF NOTHING FIRES ON THE OUTFLOW COMING
OUT OF THE PIKES PEAK REGION SOON. STILL A SLIGHT RISK OF SEVERE
STORMS WITH CAPES EXPECTED TO WIND UP AROUND 1500-2000 J/KG AND
ABOUT 30 KT OF 0-6 KM SHEAR...THOUGH TEMPERATURES WILL STILL LIMIT
HAIL SIZE. CONVECTION SHOULD END FAIRLY EARLY IN THE DRIER AIR
OVER THE WESTERN PART OF OUR AREA...WITH GRADUAL EASTWARD
PROGRESSION OVER THE PLAINS. SLIGHT CHANCE OF ADDITIONAL
DEVELOPMENT NORTH OF US MOVING ACROSS THE NORTHEAST CORNER LATE
TONIGHT.

FOR SUNDAY...DRIER AIR MOVES IN THOUGH THERE WILL STILL BE SHALLOW
LOW LEVEL MOISTURE ON THE PLAINS. MOST OF THIS SHOULD MIX OUT AND
THERE SHOULD BE LITTLE ACTIVITY OVER THE WESTERN PART OF THE AREA.
RICHER MOISTURE WILL BE LIMITED TO THE EASTERN PART OF THE PLAINS.
WE HAD A LITTLE COOLING FORECAST...BUT I SEE NO REASON FOR IT
ESPECIALLY WITH MORE SUN EXPECTED...SO I RAISED HIGHS TO BE A
LITTLE WARMER THAN TODAY.

.LONG TERM...THE UPPER LEVEL RIDGE WILL BE CENTERED NEAR THE FOUR
CORNERS REGION THROUGH TUESDAY. THIS WILL RESULT IN A DRY...STABLE
AND WARM NORTHWESTERLY FLOW ALOFT OVER THE CWFA. ANY POTENTIAL
THUNDERSTORMS WILL BE OVER THE FAR NORTHEASTERN CORNER OF THE CWFA
IN THE LATE AFTN/EVNG PERIOD. BY THE MIDDLE OF THE WEEK...THE
CENTER OF THE RIDGE STARTS TO SHIFT TO THE EAST. AS IT DOES...
SUBTROPICAL MOISTURE WILL START TO MAKE ITS WAY INTO WRN CO AND
PRECIPITABLE WATER VALUES WILL CLIMB BACK UP AGAIN. IN THE LOWER
LEVELS...A COLD FRONT WILL PROGGED TO PUSH INTO NERN CO ON FRIDAY
WITH INCREASING MOISTURE DEVELOPING BEHIND THE FRONT RESULTING IN
COOLER AND WETTER CONDITIONS. THE COMBINATION OF THESE TWO
FEATURES SHOULD HELP TO ELEVATE THE CHANCE OF THUNDERSTORMS ACROSS
MUCH OF THE CWFA FOR FRIDAY THROUGH SATURDAY.

&&

.AVIATION...VFR CONDITIONS THROUGH SUNDAY. THUNDERSTORMS WILL
LIKELY REMAIN AWAY FROM THE DENVER AREA...WITH MORE NUMEROUS
STORMS NORTH AND NORTHEAST OF DENVER. THERE IS STILL A SLIGHT
CHANCE OF SOME IMPACT AT THE TERMINALS DUE TO OUTFLOW WINDS
GUSTING TO 35 KNOTS THROUGH AROUND 03Z. LITTLE TO NO STORM
ACTIVITY IS EXPECTED ON SUNDAY.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
FOOTHILLS OF LARIMER AND BOULDER COUNTIES THE REST OF THE
AFTERNOON. THE STRONGEST COULD PRODUCE AN INCH OF RAIN IN LESS
THAN AN HOUR WHICH WOULD CAUSE FLOODING IN BURN AREAS. STORMS IN
THE FOOTHILLS SHOULD DIMINISH BY EARLY EVENING. THE STORMS MAY
ALSO CAUSE LOCALIZED HEAVY RAIN ON THE NORTHEAST PLAINS THROUGH
THE EVENING...BUT STORM MOVEMENT SHOULD BE FAST ENOUGH TO LIMIT
THE FLOOD THREAT. RAINFALL FROM THE HEAVIEST STORMS MAY BE UP TO TWO
INCHES WHICH COULD CAUSE MINOR FLOODING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....COOPER
AVIATION...GIMMESTAD
Hazardous weather outlook, Jul 20, 11:07 AM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1107 AM MDT SAT JUL 20 2013

COZ030>051-211715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
COLORADO THIS AFTERNOON AND EVENING...GENERALLY EAST OF
BRIGGSDALE...FORT MORGAN...AND LIMON. THE MAIN THREATS FROM THE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND MOVE
SOUTHEASTWARD. IN AREAS FURTHER WEST THERE WILL STILL BE SOME
THUNDERSTORMS BUT WITH LESS MOISTURE THE STORMS WILL BE LESS
NUMEROUS AND LESS INTENSE. THUNDERSTORMS WILL END IN THE WESTERN
PART OF THE AREA THIS EVENING...BUT THERE IS STILL A SLIGHT CHANCE
OF STORMS IN THE NORTHEAST CORNER OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGH
COUNTRY AND THE FAR NORTHEASTERN PLAINS SUNDAY THROUGH TUESDAY.
SUNDAYS STORMS OVER THE FAR EASTERN PLAINS MAY CONTAIN HAIL AND
GUSTY WINDS. THE CHANCES FOR STORMS WILL INCREASE EACH DAY
WEDNESDAY THROUGH FRIDAY ACROSS THE ENTIRE FORECAST AREA AS
SUBTROPICAL MOISTURE MOVES INTO THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NORTHEAST CORNER OF
COLORADO AFTER 3 PM.

GIMMESTAD/COOPER

In the hours before

Special weather statement, Jul 20, 3:15 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT SAT JUL 20 2013

COZ033-035-038-202130-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-SOUTH AND EAST
JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST BOULDER COUNTIES
ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000
FEET-
315 PM MDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY UNTIL 330 PM MDT.

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GLEN HAVEN...OR 20 MILES WEST OF FORT
COLLINS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ESTES PARK...GLEN HAVEN...DRAKE AND MASONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4027 10548 4054 10557 4061 10524 4033 10515
TIME...MOT...LOC 2115Z 334DEG 16KT 4046 10543

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:50 PM MDTAreal Flood AdvisoryBOULarimer85 min
Jul 20, 3:03 PM MDTFlash Flood WarningBOULarimer87 min
Jul 20, 3:15 PM MDTSpecial Weather StatementBOULarimer15 min
Jul 20, 4:18 PM MDTSpecial Weather StatementBOUBroomfield27 min
Jul 20, 4:43 PM MDTSpecial Weather StatementBOUDenver32 min
Jul 20, 4:45 PM MDTSpecial Weather StatementBOUElbert30 min
Jul 20, 4:57 PM MDTSevere Thunderstorm WarningBOUWeld33 min
Jul 20, 4:59 PM MDTSevere Thunderstorm WarningBOUElbert31 min
Jul 20, 5:16 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe29 min
Jul 20, 5:24 PM MDTTornado WarningBOUWeld36 min
Jul 20, 5:28 PM MDTTornado WarningBOUArapahoe32 min
Jul 20, 5:51 PM MDTSevere Thunderstorm WarningBOUWeld24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.